Alert archive / Florida / Flash Flood Warnings in 2013
Flash Flood Warning 20, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Jul 4, 2013, 5:48 AM CDT for 4 counties in Florida. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2013, 5:48 AM CDT (10:48 UTC)
- Expired
- Jul 4, 2013, 11:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bay County, FL, Holmes County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 6 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:00 AM CDT | HEAVY RAIN 17.44 | Inlet Beach, FL | RAINFALL TOTAL IN ROUGHLY 34 HOURS. RELAYED BY WJHG-TV METEOROLOGIST. |
| Jul 4, 9:30 AM CDT | FLASH FLOOD | 1 Ese Smith Crossroads, FL | WA CLARK ROAD WAS CLOSED AT THE BRIDGE DUE TO FLASH FLOODING. |
| Jul 4, 9:30 AM CDT | FLASH FLOOD | 2 Nne Miller Crossroads, FL | PAULK ROAD WAS CLOSED DUE TO FLASH FLOODING. |
| Jul 4, 9:30 AM CDT | FLASH FLOOD | 2 S Bethlehem, FL | TUP MCWATERS ROAD WAS CLOSED AT THE WEST END AT THE BRIDGE DUE TO FLASH FLOODING. |
| Jul 4, 9:30 AM CDT | FLASH FLOOD | 2 Ssw Smith Crossroads, FL | GROVER LEWIS ROAD WAS CLOSED DUE TO FLASH FLOODING. |
| Jul 4, 10:00 AM CDT | FLASH FLOOD | 1 Ese Bethlehem, FL | THE PUBLIC REPORTED VIA SOCIAL MEDIA THAT CANE MILL ROAD WAS UNDERWATER. |
| Jul 4, 11:00 AM CDT | FLASH FLOOD | 2 Nnw Bonifay, FL | THE PUBLIC REPORTED VIA SOCIAL MEDIA THAT HAPPY HOLLOW ROAD WAS UNDERWATER NEAR THE INTERSECTION WITH SHEFFIELD ROAD. |
| Jul 4, 11:50 AM CDT | FLASH FLOOD | Vernon, FL | TWELVE BUILDINGS CONFIRMED TO HAVE WATER ENTERING THE BUILDING IN OR NEAR VERNON. WATER APPROACHING THE SHELTER LOCATION...SO THE SHELTER IS BEING MOVED. STILL NUMEROUS ROAD CLOSURES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 222 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2148 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
324
WGUS52 KTAE 041048
FFWTAE
FLC005-059-131-133-041645-
/O.NEW.KTAE.FF.W.0020.130704T1048Z-130704T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
548 AM CDT THU JUL 4 2013
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF PANAMA CITY BEACH...
HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF BONIFAY...
WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITIES OF...SANTA ROSA BEACH...DE FUNIAK
SPRINGS...
WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF VERNON...
* UNTIL 1145 AM CDT
* AT 540 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED AN AREA
OF HEAVY RAIN MOVING BACK ACROSS THE WARNED AREA. THIS AREA SAW
EXCESSIVE AMOUNTS OF RAINFALL ON WEDNESDAY AND IS STILL
EXPERIENCING SOME ONGOING FLOODING. ANY ADDITIONAL HEAVY RAINFALL
WILL WORSEN THE ONGOING FLOODING SITUATION THROUGH AT LEAST THE
MORNING HOURS TODAY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAUSAU...PORTLAND...PONCE DE LEON...MOSSY HEAD..HOLMES COUNTY
AIRPORT...EUCHEEANNA...DE FUNIAK SPRINGS...CARYVILLE...BONIFAY
AND VERNON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS
OCCUR IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.
&&
LAT...LON 3100 8639 3098 8603 3099 8561 3083 8560
3082 8556 3069 8553 3029 8558 3024 8573
3029 8577 3028 8583 3023 8584 3026 8579
3023 8575 3019 8585 3027 8600 3038 8640
3043 8632 3039 8613 3047 8621 3047 8640
$$
42-DVDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:44 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 4, 3:44 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 AM EDT Thu Jul 4 2013
...Flash Flooding Remains a Threat Across the Region with an
Isolated Strong to Severe Storms also Possible...
...High Surf and Rip Currents are Expected Along the Coast...
.NEAR TERM [Through Tonight]... Not much change in the wet pattern
for today. The local area resides under deep layer southerly
flow between a deep trough centered over the middle of the country
and a ridge over the western Atlantic. At the surface, essentially
the same pattern exists, with a wave of low pressure south of the
Louisiana coastline and high pressure over the Atlantic. Like
yesterday, the position of the low level wind max within the
gradient between the two aforementioned features, will determine
where the heaviest rain will set up. Unfortunately the ingredients
exist once again for heavy rainfall, with anomalously high PWAT
values, a strong north/south oriented low level jet, and expected
efficient warm rain processes. Expect the heaviest rain bands to
set up west of the Apalachicola and Chattahoochee rivers in areas
that were hit hard yesterday. In these locations expect an
additional widespread 3 to 5 inches today with more localized
higher amounts possibly as high as 10 to 15 inches. Needless to
say this area is rather saturated from yesterday and depending on
where the highest amounts set up, major flash flooding could be
possible. Elsewhere widespread 1 to 3 inch accumulations will be
likely with isolated higher amounts much lower than the
aforementioned areas.
Similar to yesterday, the severe weather potential remains low due
to the lackluster thermodynamic profiles, however cannot be ignored
due the the increased low level shear. Thus, an isolated tornado
cannot be ruled out, as well as isolated damaging winds mixed down
in heavy rainfall. Keep in mind trees may fall easier (in lighter
winds) due to the saturated soils.
&&
.SHORT TERM [Friday Through Saturday]...
The long wave pattern will change little during these periods,
although the trough to our west will begin to weaken a bit by
Saturday. The ridge to the east will be undercut by a TUTT low
which will be approaching the Bahamas by Saturday evening. In
between, the forecast area will remain in deep layer onshore
flow with a steady feed of tropical air into the region. We will
begin to see a gradual downward trend in rain chances across the
eastern zones, especially by Saturday afternoon. However, most of
the area will hold on to likely PoPs which will keep max temps
several degrees below climatology, especially across our western
zones. We could certainty continue to see convergent rain bands
come into the region and with all of the recent and predicted
heavy rain, we may very well need to extend the flash flood
watch out in time to include at least Friday.
&&
.LONG TERM [Saturday Night through Wednesday]...
The upper level trough extending down from the Midwest continues
to deamplify and lift to the northeast allowing the west and east
coast ridge to merge by Monday. The persistent plume of deep layer
moisture will linger over our region through Sunday. At the
surface, high pressure will be centered just east of the mid-
Atlantic states with the axis extending westward through the Lower
Mississippi Valley and north of our CWA. Although a moist
southeast flow will continue in the lower levels, we should see an
intrusion of drier air in the mid- levels Monday through Tuesday.
Deep layer moisture is forecast to return on Wednesday as a
tropical wave moves into the eastern Gulf of Mexico. PoPs will be
tapered from likely (60-70%) west to mid range chance(40%)east on
Sunday. Below climo PoPs (20-40%) for Monday and Tuesday with
seasonal PoPs returning on Wednesday (40-50%). Max temps will be
around 90 degrees with min temps in the lower 70s.
&&
.AVIATION [Beginning 08Z Thursday]...
MVFR to IFR conditions and heavy rain will prevail through much of
the the TAF. A break out to VFR will be possible at KVLD and KABY
where widespread rains may not persist all day. Shower and
thunderstorm coverage will gradually diminish once again later
tonight.
&&
.MARINE...
Low pressure continues to develop over the north central Gulf of
Mexico this morning and small craft advisory conditions are
ongoing across most of the waters. As the low drifts north toward
the coast today, winds and seas will peak. After the low moves
ashore, a gradual diminishing trend will commence with conditions
dropping below advisory levels by Friday morning. A brief return
to cautionary conditions is still forecast for Saturday with
lighter winds and seas expected after that.
Another concern in the near/short term is the ongoing high risk
for rip currents. This risk level was extended east to include
Franklin County and St. George Island. A high surf advisory is now
in effect for Bay and Walton Counties where surf heights could
reach 7 feet today.
&&
.FIRE WEATHER...
Red Flag conditions are not expected in the foreseeable future.
&&
.HYDROLOGY...
The flash flood threat continues across the entire area today,
although it is greatest across the Florida Panhandle and more
marginal the farther east one goes. Additional rainfall amounts of 4
to 8 inches are possible through Friday morning across portions of
the Panhandle. Elsewhere, 3 to 5 inches of additional rain is
expected across southeast Alabama, and 1 to 3 inches is expected
elsewhere. There is still a threat of localized amounts that are
close to double these values, although the greatest threat for major
flash flooding is across the Florida Panhandle.
In terms of rivers, the St. Marks near Newport has risen to moderate
flood stage and is expected to crest near its current level around 9
feet. The Aucilla River near Lamont may also reach minor flood stage
in several days. The Choctawhatchee River is expected to eventually
reach minor flood stage at Caryville and moderate flood stage at
Bruce. We will also need to keep an eye on the Shoal River at Mossy
Head as heavy rainfall expected in Walton county today could
potentially push that river into flood stage as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 83 72 87 72 88 / 70 60 70 40 60
Panama City 79 75 85 75 86 /100 70 70 50 70
Dothan 75 71 85 72 87 /100 70 70 40 70
Albany 83 72 87 72 88 / 60 50 70 40 60
Valdosta 89 71 89 71 89 / 80 50 60 40 50
Cross City 88 70 89 71 89 / 60 50 60 40 50
Apalachicola 80 75 85 76 87 /100 70 70 50 70
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Friday morning for Calhoun-Central
Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-
South Walton-Washington.
HIGH SURF ADVISORY from 7 AM this morning to 7 AM CDT Friday
for Coastal Bay-South Walton.
HIGH RISK FOR RIP CURRENTS through 2 PM EDT /1 PM CDT/ Friday
for Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal Walton.
GA...FLASH FLOOD WATCH through Friday morning for Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
Turner-Worth.
AL...FLASH FLOOD WATCH through Friday morning for Coffee-Dale-
Geneva-Henry-Houston.
GM...SMALL CRAFT ADVISORY until 11 PM EDT this evening for Coastal
Waters From Ochlockonee River to Apalachicola Fl out to
20 NM-Waters from Suwannee River to Apalachicola FL from
20 to 60 NM.
SMALL CRAFT ADVISORY until 5 AM EDT Friday for Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM/AVIATION/FIRE WEATHER...Harrigan
SHORT TERM/MARINE...Wool
LONG TERM...Barry
HYDROLOGY...DVDIn the hours before
Special weather statement, Jul 4, 1:12 AM CDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
212 AM EDT THU JUL 4 2013
FLZ027-115-127-040700-
COASTAL WAKULLA FL-COASTAL FRANKLIN FL-INLAND WAKULLA FL-
212 AM EDT THU JUL 4 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN AND
WAKULLA COUNTIES...
* UNTIL 300 AM EDT
AT 207 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTH OF CRAWFORDVILLE...OR NEAR SHELL POINT...
MOVING NORTH AT 30 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. DUE TO THE RECENT
RAINS...TREES CAN BE FELLED MUCH EASIER WITH SUB SEVERE WIND GUSTS.
LAT...LON 2990 8444 2994 8450 3000 8452 3003 8458
3010 8466 3022 8468 3026 8474 3029 8473
3030 8425 3027 8424 3027 8408 3009 8407
3006 8416 3008 8424 3005 8430 3001 8435
2991 8432 2989 8437
TIME...MOT...LOC 0612Z 165DEG 25KT 3008 8433
15-HARRIGANLocal storm report, Jul 4, 1:22 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 AM EDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM HEAVY RAIN INLET BEACH 30.28N 86.01W
07/04/2013 M14.74 INCH WALTON FL BROADCAST MEDIA
RAINFALL TOTAL IN ROUGHLY 26 HOURS. RELAYED BY WJHG-TV
METEOROLOGIST.
&&
DVDLocal storm report, Jul 4, 4:47 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
547 AM EDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLOOD 3 WSW NOMA 30.87N 85.66W
07/04/2013 HOLMES FL LAW ENFORCEMENT
STILL SOME WATER OVER ROADWAYS...INCLUDING SOME LOCAL
ROADS NEAR HIGHWAY 79.
0545 AM FLOOD 4 NNE BUNKER 30.44N 86.06W
07/04/2013 WALTON FL LAW ENFORCEMENT
STILL SOME WATER OVER ROADWAYS...INCLUDING COUNTY ROAD
3280 NEAR THE FREEPORT AREA...BLACK CREEK BLVD...AND
FAULKNER DRIVE.
&&
DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 10:24 PM CDT | River Flood Warning | TAE | Holmes, Washington | 15 days |
| Jul 3, 10:24 PM CDT | River Flood Warning | TAE | Walton | 18 days |
| Jul 4, 12:46 AM CDT | Special Marine Warning | TAE | 89 min | |
| Jul 4, 1:12 AM CDT | Special Weather Statement | TAE | Wakulla | 48 min |
| Jul 4, 1:24 AM CDT | Special Marine Warning | TAE | 51 min | |
| Jul 4, 1:49 AM CDT | High Surf Advisory | TAE | Bay, Walton | 29 hr |
| Jul 4, 4:03 AM CDT | Special Marine Warning | TAE | 87 min | |
| Jul 4, 4:59 AM CDT | Special Marine Warning | TAE | 31 min | |
| Jul 4, 5:39 AM CDT | Special Marine Warning | TAE | 2 hr | |
| Jul 4, 8:58 AM CDT | Severe Thunderstorm Warning | TAE | Leon, Wakulla | 47 min |
| Jul 4, 9:12 AM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon, Wakulla | 48 min |
| Jul 4, 9:15 AM CDT | Special Marine Warning | TAE | 75 min | |
| Jul 4, 9:56 AM CDT | Special Weather Statement | TAE | Leon | 64 min |
| Jul 4, 10:01 AM CDT | Special Weather Statement | TAE | Bay, Gulf | 59 min |
| Jul 4, 10:13 AM CDT | River Flood Warning | TAE | Jefferson, Madison, Taylor | 4 days |
| Jul 4, 10:30 AM CDT | Special Marine Warning | TAE | 90 min | |
| Jul 4, 11:05 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Walton, Washington | 25 min |
| Jul 4, 11:27 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Washington | 33 min |
| Jul 4, 11:38 AM CDT | Flash Flood Warning | TAE | Bay, Washington | 8 hr |
| Jul 4, 11:53 AM CDT | Special Marine Warning | TAE | 112 min | |
| Jul 4, 12:17 PM CDT | Special Weather Statement | TAE | Bay, Washington | 58 min |
| Jul 4, 12:29 PM CDT | River Flood Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 8 days |
| Jul 4, 12:35 PM CDT | Severe Thunderstorm Warning | TAE | Holmes | 25 min |
| Jul 4, 12:40 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Jul 4, 12:46 PM CDT | Flash Flood Warning | TAE | Holmes, Jackson, Washington | 4 hr |
| Jul 4, 12:53 PM CDT | Severe Thunderstorm Warning | TAE | Holmes | 52 min |
| Jul 4, 1:30 PM CDT | Severe Thunderstorm Warning | TAE | Franklin, Liberty, Wakulla | 45 min |
| Jul 4, 1:39 PM CDT | Special Marine Warning | TAE | 51 min | |
| Jul 4, 2:13 PM CDT | Special Weather Statement | TAE | Gadsden, Jefferson, Leon, Liberty, Wakulla | 62 min |
| Jul 4, 2:32 PM CDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 43 min |
Nearby
Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.